Economics at your fingertips  

On a tight leash: Does bank organizational structure matter for macroprudential spillovers?

Piotr Danisewicz, Dennis Reinhardt () and Rhiannon Sowerbutts

Journal of International Economics, 2017, vol. 109, issue C, 174-194

Abstract: This paper examines whether the organizational form of multinational banks' foreign affiliates affects cross-border spillovers of macroprudential regulation. We compare changes in the growth of lending provided by foreign banks' branches versus subsidiaries in the United Kingdom in response to changes in capital requirements, lending standards and reserve requirements in foreign banks' home countries. Our results suggest that a tightening of capital requirements at home reduces UK branches' interbank lending growth by 5.7pp more relative to subsidiaries. We link this effect to the higher degree of control which parent banks hold over operations of their foreign branches compared to subsidiaries. Supporting this hypothesis, a set of further tests illustrates that the response of foreign affiliates operating under a branch structure is stronger where parent banks are more likely to delegate more decision making authority to the board of directors of their subsidiaries.

Keywords: Macroprudential regulation; Cross-border lending; Credit supply; Foreign banks' organizational structure (search for similar items in EconPapers)
JEL-codes: G21 G28 E51 E58 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: On a tight leash: does bank organisational structure matter for macroprudential spillovers? (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-11-28
Handle: RePEc:eee:inecon:v:109:y:2017:i:c:p:174-194